Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 69, NWS Wilmington, OH

July 9, 2024Butler County, Preble County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 9, 2024, 11:02 PM EDT for Butler County, Preble County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2024, 11:02 PM EDT (03:02 UTC)
Expired
Jul 9, 2024, 11:30 PM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Butler County, OH, Preble County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:07 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

308 
WFUS51 KILN 100302
TORILN
OHC017-135-100330-
/O.NEW.KILN.TO.W.0069.240710T0302Z-240710T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
1102 PM EDT Tue Jul 9 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  South central Preble County in west central Ohio...
  Northern Butler County in southwestern Ohio...

* Until 1130 PM EDT.

* At 1102 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Oxford, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oxford, Seven Mile, Darrtown, Reily, Somerville, Jacksonburg,
  Mcgonigle, St. Charles, and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3945 8482 3963 8472 3953 8442 3936 8481
      3942 8482
TIME...MOT...LOC 0302Z 222DEG 25KT 3941 8479 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Clark
2 follow-up statements
612 
WWUS51 KILN 100316
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
1116 PM EDT Tue Jul 9 2024

OHC017-135-100330-
/O.CON.KILN.TO.W.0069.000000T0000Z-240710T0330Z/
Preble OH-Butler OH-
1116 PM EDT Tue Jul 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR SOUTH
CENTRAL PREBLE AND NORTHWESTERN BUTLER COUNTIES...

At 1116 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Darrtown, moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oxford, Darrtown, Somerville, and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3945 8482 3963 8472 3953 8453 3945 8470
TIME...MOT...LOC 0316Z 222DEG 25KT 3949 8470 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Clark
016 
WWUS51 KILN 100326
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
1126 PM EDT Tue Jul 9 2024

OHC017-135-100335-
/O.EXP.KILN.TO.W.0069.000000T0000Z-240710T0330Z/
Preble OH-Butler OH-
1126 PM EDT Tue Jul 9 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL PREBLE AND NORTHWESTERN
BUTLER COUNTIES WILL EXPIRE AT 1130 PM EDT...

The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning will be allowed to expire.

A Tornado Watch remains in effect until midnight EDT for southeastern
Indiana...and southwestern and west central Ohio.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

&&

LAT...LON 3945 8482 3963 8472 3953 8453 3945 8470
TIME...MOT...LOC 0325Z 222DEG 25KT 3952 8466 

$$

Clark

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 9, 7:48 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 7:48 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
748 PM EDT Tue Jul 9 2024

.SYNOPSIS...
The remnants of Tropical System Beryl will migrate northeast
through the Ohio Valley through Wednesday, bringing rain and
storms through early tonight, followed by breezy and seasonably
cool conditions during the day Wednesday. Warmer and more humid
air will quickly return to the region by the end of the week
into the upcoming weekend, with more pronounced rain chances
returning by early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Skies have trended partly to mostly sunny for many spots SE of
I-71, with the better cloud cover hanging on near/NW of I-71
this afternoon. A few small clusters of SHRA and ISO TSRA will
continue to develop and move through srn portions of the ILN FA
through late afternoon, with a slow uptick in coverage expected
into the evening hours - however the degree of coverage still
remains somewhat uncertain.

Needless to say, the setup this afternoon through early tonight
is atypical of what a "normal" mid-July day/night would
feature. The remnants of Beryl will approach and move through
the region, with the extratropical low center migrating from
the bootheel of MO into nrn IN from late afternoon through late
tonight. This, of course, will put us squarely in the "warm
sector" of this system, with stronger-than-normal LL and deep-
layer flow to work with. The main item of concern as we progress
into late afternoon, but more specifically mid/late evening with
the arrival of the stronger wind fields, will be discrete/semi-
discrete supercells given the elongated/increasingly-curved
hodographs, supporting rotating updrafts in just about any
sustained activity. The dynamics and kinematics, of course, are
quite impressive (H8 LLJ of 40+kts), especially considering the
time of the year, but what remains somewhat lacking is a
consistent signal for a more favorable LL thermodynamic
environment/setup, especially with northeast extent. LL lapse
rates are expected to remain rather meager (even in the Tri-
State). In fact, there are some indications for an elevated warm
layer developing/persisting just above the sfc (within the
H9-H8 layer) late into the evening, the presence of which lends
itself to considerable uncertainty regarding whether rotation
within any of the storms will become surface-based, or rooted
near the surface. This will offer a unique challenge to message
into the evening as the storms will likely appear on radar aloft
(3-5kft) to be rotating quite nicely, but whether that will
also be reflected on the lowest 1500ft remains to be seen,
especially with NE extent. This appears to very much be a
scenario where storms will have the potential to produce
brief/weak tornadoes, but likely not much else. The meager LL
and thermodynamic environment will likely limit the wind and
hail potential, respectively, so the brief transient areas of
rotation are going to be the primary focus. Although tornado
potential will exist just about anywhere to some extent,
especially considering the relatively low LCLs, the primary
focus will be near I-71 in the Tri- State/nrn KY extending to
near the I-75 corridor, particularly with an arcing line of
storms (with embedded mesovortices) between about 02z-06z. The
arcing line should weaken with NE extent as it moves into the
Miami Valley/central OH after 06z and encounters an increasingly
thermodynamically- unfavorable environment with even less
instability.

The one item that shouldn't be overlooked will be the torrential
rainfall rates with any of the activity through early tonight.
PWATs in excess of 2" will overspread parts of the area by this
evening, with extremely efficient rainfall rates expected in the
heaviest activity. Luckily, the storms should be moving fairly
quickly to the northeast, but any brief training or backbuilding
will undoubtedly cause localized issues if it occurs in
vulnerable/flood-prone locales. The forward motion of the
activity should preclude a more widespread flash flood threat,
but certainly 1-2" seems very likely in a few spots, especially
near/W of the I-75 corridor through this evening.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As the sfc low migrates into NW OH Wednesday during the daytime,
an unseasonably-strong pressure gradient will set up on the
ern/srn/wrn flank of the low center, promoting a very unusual
breezy and "cool" July day for the local area. There are some
indications for ample cloud cover to linger through most of the
afternoon, which admittedly could keep deeper mixing in-check
just a bit. This being said, there is high confidence in SW/W
gusts on the order of 30-35kts Wednesday afternoon especially
near/W of I-75 on the backside of the low center late in the
day. As the winds go more out of the WNW by 20z, the best
potential for a brief window of gusts close to 40kts may evolve
in EC IN and WC OH and the Miami Valley between about 20z-22z
before the low begins to pull E and the gradient relaxes into
the mid/late evening and beyond.

Temperatures on Wednesday will be considerably cooler - ranging
from the lower/mid 70s northwest to the upper 70s in the
southeast. Lows in the lower to mid 60s are expected Wednesday
night as skies very slowly clear from W to E toward Thursday
morning.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A large area of high pressure building in behind the remnants of
Beryl will bring dry weather from Thursday through Saturday.
Increasing instability combined with a mid-level disturbance may
allow a few showers and thunderstorms on Sunday afternoon. Mainly
afternoon showers and storms will be possible on Monday and Tuesday
under continued instability and mid-level short wave support. A
westerly flow aloft may support MCS development so this will bear
watching.

Expect temperatures a few degrees below normal to start the period,
with highs in the low and mid 80s on Thursday. A warming trend is
indicated for the rest of the long term under insolation and warm
advection, with highs reaching the 90s in many locations, while
isolated spots could see apparent temps around 100.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The unsettled TAF period really begins after 00Z this evening as
remnants of Post-Tropical Cyclone Beryl begin to move into the
forecast area. Recent radar reflectivity indicates storms firing
south of I-70 and pushing northeast. Anticipate that all TAF
sites will have periods of VCTS this evening after 00z. Any
storms that move over the TAF sites will likely produce frequent
cloud to ground lightning, torrential rain/ reduced VSBYs and
brief lowering in CIGs.

The heaviest precipitation moves out of the region after
midnight and then the widespread lowered CIGs move in. Have
widespread low end MVFR in the TAFs, but IFR CIGs might be
needed, particularly Wednesday morning after sunrise. These will
linger through much of Thursday, before scattering out Thursday
late afternoon/evening hours.

As the remainder of the post-tropical cyclone moves through the
region, winds will pick up substantially on Thursday, as early
as 10Z, starting out of the south, before turning southwesterly,
then, ultimately, westerly. Sustained winds will be anywhere
from 10-20 knots, with gusts up to 30 knots possible through the
afternoon hours. Winds decrease around sunset Thursday and
shift to out of the north.

OUTLOOK...No Significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Coniglio
AVIATION...CA
Hazardous weather outlook, Jul 9, 4:55 AM EDT, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
455 AM EDT Tue Jul 9 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100900-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
455 AM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

As the remnants of Beryl approach the area, there will be the
possibility of isolated, weak tornadoes this afternoon and evening.
In addition, locally heavy rainfall cannot be ruled out tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 6:57 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
657 PM EDT Tue Jul 9 2024

INZ066-073-092330-
Ripley IN-Franklin IN-
657 PM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
FRANKLIN AND NORTHWESTERN RIPLEY COUNTIES THROUGH 730 PM EDT...

At 656 PM EDT, a strong thunderstorm was located 9 miles northeast of
Vernon, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph, penny size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Batesville, Osgood, Holton, Napoleon, Millhousen, Huntersville, Otter
Village, and Ballstown.

This includes I-74 in Indiana between mile markers 145 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Tornado Watch remains in effect until midnight EDT for southeastern
Indiana.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8544 3927 8530 3936 8530 3929 8510
      3903 8544
TIME...MOT...LOC 2256Z 225DEG 36KT 3908 8547

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Jul 9, 9:56 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
956 PM EDT Tue Jul 9 2024

OHZ042-060-100230-
Darke OH-Preble OH-
956 PM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN PREBLE
AND SOUTHERN DARKE COUNTIES THROUGH 1030 PM EDT...

At 955 PM EDT, a strong thunderstorm was located near New Madison,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Greenville, Arcanum, New Madison, Wayne Lakes, Gettysburg, Eldorado,
West Manchester, Castine, Union Corners, and Abbottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Tornado Watch remains in effect until midnight EDT for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4015 8467 4017 8448 4009 8443 4007 8443
      3984 8466 3987 8481
TIME...MOT...LOC 0155Z 210DEG 25KT 3990 8466

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Jul 9, 10:28 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1028 PM EDT Tue Jul 9 2024

OHZ042-043-051-100315-
Darke OH-Shelby OH-Miami OH-
1028 PM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SHELBY...EASTERN DARKE...SOUTHWESTERN AUGLAIZE...SOUTHEASTERN MERCER
AND NORTHWESTERN MIAMI COUNTIES THROUGH 1115 PM EDT...

At 1027 PM EDT, a strong thunderstorm was located near Arcanum,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Greenville, Versailles, Arcanum, Newport, Bradford, Fort Loramie,
Ansonia, Webster, Wayne Lakes, Russia, Gettysburg, Osgood, North
Star, Yorkshire, Union Corners, Bloomer, Darke County Airport, Brock,
State Route 47 at US Route 127, and Abbottsville.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4028 8428 3996 8458 4000 8470 4034 8458
      4036 8440
TIME...MOT...LOC 0227Z 206DEG 26KT 4001 8462

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Clark

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:41 PM EDTTornado WarningILNPreble34 min
Jul 9, 8:45 PM EDTTornado WarningILNButler, Warren15 min
Jul 9, 9:11 PM EDTSevere Thunderstorm WarningILNPreble22 min
Jul 9, 9:19 PM EDTSevere Thunderstorm WarningILNPreble41 min
Jul 9, 9:42 PM EDTAreal Flood AdvisoryILNPreble5 hr
Jul 9, 9:56 PM EDTSpecial Weather StatementILNDarke34 min
Jul 9, 10:28 PM EDTSpecial Weather StatementILNDarke47 min
Jul 9, 10:42 PM EDTAreal Flood AdvisoryILNDarke, Preble5 hr
Jul 9, 11:20 PM EDTAreal Flood AdvisoryILNButler, Preble5 hr
Jul 9, 11:35 PM EDTAreal Flood AdvisoryILNAuglaize, Darke, Logan, Mercer, Miami, Shelby3 hr
Jul 10, 12:36 AM EDTSpecial Weather StatementILNDarke, Miami24 min
Jul 10, 12:43 AM EDTAreal Flood AdvisoryILNPreble3 hr
Jul 10, 1:09 AM EDTSpecial Weather StatementILNGreene, Montgomery, Warren36 min
Jul 10, 1:42 AM EDTSpecial Weather StatementILNClark, Clinton, Greene33 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.